Kansas, 2023

Drought in Kansas, June 1 to 30, 2023

June 1 to 30, 2023 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor (USDM) as a long-term drought situation persisted (only a small part of southeast Mitchell County featured slightly-better-off Moderate Drought/D1 throughout the month).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During June 2023, the vast majority of this six-county North Central Kansas area spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM) as a long-term drought situation persisted (only a small part of southeast Mitchell County featured slightly-better-off Moderate Drought/D1 throughout the month). In fact, June marked the 17th-consecutive month with at-least-D2 plaguing portions of the local area, and the third-straight month with at least limited coverage of worst-off Extreme Drought (D3) and Exceptional Drought (D4). However, after North Central Kansas saw its drought situation stoop to its overall-worst level in a decade during May, June featured some much-needed positive trends. Although it was not an overly-wet month, widespread near-to-modestly-above normal rainfall actually brought 1-category improvement to roughly half of the area, with only limited locations experiencing 1-category degradation. Focusing on county-level USDM drought category specifics during June, the month opened with roughly 95 percent of the six-county area assigned D2-or-worse (only a limited stripe of D1 across eastern Mitchell and extreme southeast Jewell counties). Of greater concern, roughly two-thirds of the domain featured D3-or worse and around one-third of the area contained worst-off D4 (including the vast majority of Rooks/Osborne counties). As June kicked into gear, drought improvement got underway with the first USDM issuance of the month, as a decent chunk of the area saw a 1-category change for the better...including noticeable reductions in D4 within mainly Rooks/Osborne counties and decreases in D3 mainly within Phillips/Smith counties. Then, a few weeks later, additional 1-category improvement took place...highlighted by a complete removal of D4 from Osborne and extreme western Mitchell counties, and removal of D2 from northwestern Phillips County. Unfortunately, the final June USDM issuance did bring some 1-category degradation to eastern parts of the area, although this mainly involved much of Jewell and northeastern Mitchell counties simply reverting back to D2 (which is where things stood for most of this area when the month began). At month's end, the drought situation stood as follows: 1) Worst-off D4 lingered within only western Rooks County...2) D3 encompassed most of primarily Osborne, Rooks and western Mitchell counties...3) D2 prevailed across most of the remainder of the area...4) Small zones of locally-best-off D1 resided in northwestern Phillips and southeastern Mitchell counties.

Turning to June 2023 precipitation details, overall it was good news (especially compared to recent dry months). The majority of North Central Kansas registered between 2-6 inches...generally 60-170 percent of normal. However, the vast majority of the area received at least two-thirds of normal rainfall, meaning that even the drier spots were not acutely dry. Per around 30 NWS and CoCoRaHS observers, some of the wettest June tallies featured: 6.22 in Lebanon, 6.03 in Formoso, 5.82 at Smith Center and 5.75 at Lovewell Dam. On the opposite end of the measuring stick, among the lowest monthly totals were: 1.72 near Damar, 1.95 in Logan, 2.16 ten miles west-northwest of Stockton and 2.36 in Plainville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:58 PM CST, 2 minutes earlier.

Area forecast discussion, May 31, 11:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1258 AM CDT Thu Jun 1 2023

...Aviation Update...

.DISCUSSION...(This evening through Wednesday)
Issued at 301 PM CDT Wed May 31 2023

Key Messages:

* Chances for isolated/scattered storms will continue into this
  evening/tonight across the area...and while some storms could be
  on the strong side with gusty wind/small hail/heavy rain, the
  overall threat for severe weather is low.

* Off-and-on thunderstorm chances remain in the forecast through
  the weekend and into early next week...with the best overall
  chances looking to be Thursday-Saturday. Could be drier Sunday-
  Wednesday, but plenty of uncertainties remain.

* Not looking at any notable swings in high temperatures,
  remaining mainly in the 80s through the forecast...but changes
  in precipitation chances could affect those highs.

Currently through tonight...

Upper air and satellite data continue to show a fairly light flow
pattern in place across the region today...flow is generally
southerly, with areas of low pressure over the Desert SW, Gulf Coast
region and northeastern CONUS. Overall it's been a dry day, though
some isolated activity has developed in the last hour or so, just
barely clipping far eastern portions of the CWA. Any upper forcing
is subtle at best, but looking at SPC Meso page it's an area with
little/no CIN and in axis of higher instability (~2000 j/kg MLCAPE).
Can't rule out some additional activity late this afternoon, but
along with forcing being weak, mid-level lapse rates aren't great
and deeper layer shear is on the low side...so while a few storms
could be on the stronger side at times, overall threat for severe
storms remains low.

Additional thunderstorm activity has developed off to our west over
the High Plains, driven by shortwave upper level forcing, sfc
troughing and peak heating. For the most part, models are not
showing great chances of a notable amount of that activity making it
this far east overnight...with our chances looking to be more
scattered in nature and aided by the LLJ. Kept PoPs on the lower
side, in the 20-40 percent range...they're likely too broad in
nature, but with plenty of difference in models, hard to completely
rule out any particular areas. Similar to this afternoon and
evening, elements needed for a more organized severe weather threat
are lacking...but some gusty winds/small hail/heavy rain will remain
a possibility.

Thursday into early next week...

As far as preciptiation chances go, unfortunately, it's a pretty low
confidence forecast for mid-week on into the start of next week,
with plenty of differences continuing between models. Looking at
Thursday through Saturday, NBM continues with CWA-wide PoPs through
each day, but it's not looking to be a 3-day washout...just enough
uncertainties/spread in model solutions to be able to focus in on
any one particular area/time frame to rule out chances. Driving
those daily PoPs is the continued Rockies/western CONUS broader
troughing, and any shortwave disturbances that get ejected out
ahead. For the most part models have favored the mid-late afternoon
and evening/overnight for the main chances for storms, but there is
even some uncertainty with that for tomorrow/Thursday, some models
show the better chances being morning through mid-afternoon and then
a lull...others have chances never totally gone through the
afternoon. It's a frustrating pattern for sure. As far as severe
weather goes, models still showing a generally modest CAPE/lower
shear environment...and the CWA remains outside of the Days 1-3 SPC
risk areas. Some stronger storms will certainly be possible, but
some things are lacking for a more organized/widespread severe
weather threat.

Models hint at the chance for a drier period late in the weekend-
early next week with the potential for higher pressure/blocking
pattern to develop over the central CONUS...but like any day prior,
lot of uncertainty in the forecast.

Looking at temperatures, the overall trend of highs being above
normal for this time of year looks to continue...with no notable
swings either way expected. Normal highs for this time of year are
in the upper 70s to low 80s...and in general highs look to be the
low-mid 80s. However, with the uncertainties in precipitation
chances, that spills over into and lowers confidence in high
temperatures.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1235 AM CDT Thu Jun 1 2023

VFR conditions are expected through the period with increasing
chances for a -SHRAs and -VCTSs towards daybreak Thursday...along
with increasing winds during the afternoon hours with gusts up to
25 KTS possible later in the day. While VFR CIGs/VSBYs are
expected, expect a mostly cloudy day with mid level clouds near
4KFT (based on sounding data) through the afternoon and evening
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, May 31, 8:57 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
957 PM CDT Wed May 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
957 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms will be possible off
and on overnight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Off and on chances for thunderstorms remain in the forecast
through at least next Tuesday. However, no one day appears to be
a complete washout or present a significant risk for widespread
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Phillips

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Jewell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Rooks

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Osborne

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Mitchell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098921, 1098922, 1098923, 1098924, 1098925, 1098926.